Jump to content

Patient pain medication

Student Assist   (5,367 Views 16 Comments)
by Nursing36578 Nursing36578 (New) New

283 Profile Views; 3 Posts

I'm working through a case study and having a hard time about an 84 year old woman who fell down stairs and sustained multiple injuries and is very ready, whiny and clutching the nurse in pain. Dr ordered morphine 5 mg orally q 4hr prn and Ativan 1 mg IV 3 times daily prn. Which med would I give first?

if administered morphine and she continues to complain of pain 3 hours later and dr ups the dose, is she at risk of addiction? And what makes her a candidate for being under treated for pain?

thank you kindly in advance

Share this post


Link to post
Share on other sites

AceOfHearts<3 specializes in Critical care.

888 Posts; 14,450 Profile Views

Tell us what your thoughts are and we'll help guide you.

Here's a couple things to think about to get the juices flowing: is the form of morphine long or short acting and do you think this makes a difference? What other ways are there for controlling pain other than narcotics?

Share this post


Link to post
Share on other sites

BSNbeDONE specializes in Med/Surg, LTACH, LTC, Home Health.

2,317 Posts; 24,600 Profile Views

Also, consider the reason the Ativan was ordered, and compare that to simply being 'whiny'.

Share this post


Link to post
Share on other sites

BSNbeDONE specializes in Med/Surg, LTACH, LTC, Home Health.

2,317 Posts; 24,600 Profile Views

Ready for what?

Oh wow! I completely misread that and interpreted it as being 'needy' at a glance. Great catch!

Share this post


Link to post
Share on other sites

macawake has 10 years experience.

1,101 Posts; 72,373 Profile Views

I'm working through a case study and having a hard time about an 84 year old woman who fell down stairs and sustained multiple injuries and is very ready, whiny and clutching the nurse in pain. Dr ordered morphine 5 mg orally q 4hr prn and Ativan 1 mg IV 3 times daily prn. Which med would I give first?

if administered morphine and she continues to complain of pain 3 hours later and dr ups the dose, is she at risk of addiction? And what makes her a candidate for being under treated for pain?

thank you kindly in advance

Reedy?

I hope the effect of the morphine was assessed before three full hours had passed. You said that she continued to complain of pain. Was there a period between administration and the three hour mark where the patient was comfortable?

The woman has been prescribed morphine and lorazepam. What are they for?

I assume this is a recent fall where the patient suffered multiple injuries?

I don't want to give a full answer but your patient is a frail elderly woman with multiple injuries and pain that's not being treated properly. There are definitely risks present in your scenario, but addiction isn't the first (or second) that comes to mind.

I agree with AceOfHearts. Do you want to share what your thoughts are? Thinking it through on your own with a little help/feedback from us is in my opinion the best way to learn.

Edited by macawake

Share this post


Link to post
Share on other sites

Tenebrae has 7 years experience as a BSN, RN and specializes in Primary Health, Gerontology, Palliative.

1 Article; 1,452 Posts; 10,892 Profile Views

First stop describing a the patient as 'whiny'

You have an elderly lady who fell down the stairs and has most likely sustained multiple fractures. Take a moment and try and understand why this lady may be anxious and appearing to be more needy than other patients.

Speaking as a 39 year old female who slipped on black ice and fell two years ago sustaining multiple soft tissue injuries as well as a fractured vertebrae, the fall absolutely knocked my confidence and for the next wee while I was incredibly nervous any time I had to walk over an icy surface.

Why might the patient be at risk of under reported pain? Because the nurses are sticking her with demeaning labels instead of trying to take a moment to think about why she is the way she is?

Share this post


Link to post
Share on other sites

AceOfHearts<3 specializes in Critical care.

888 Posts; 14,450 Profile Views

This is a very real situation you could be in as a nurse. It is the nurses job to be the patient's advocate, and believe me that is most definitely needed at times.

I once had an elderly dementia patient that did not speak much and couldn't really verbalize how she was feeling except in a very basic way. I had her when she was initially admitted for multiple falls an hour or so before shift change in the evening. One leg was very painful with movement and was swollen. I tried to get pain medication other than Tylenol and was unsuccessful. The next day when I came in in the late afternoon, so she'd been on my unit roughly 20ish hours, they were just finally xraying her leg (don't ask me what they were thinking or waiting for when nursing made the picture very clear to the doctors). That X-ray ended up showing a major fracture! The ortho PA evaluated her and said the docs were planning on splinting her leg within the next hour, I brought up the fact that she only had Tylenol for pain and the PA didn't appear to be too concerned until I pulled up her MAR and physically showed that she only had Tylenol. An additional med was added for pain control- it wasn't nearly as much as I wanted (and had pushed for) for the patient, but it was better than what she'd had. This whole situation happened when I had been practicing as a nurse for just a few months, so when they teach you in school to be patient advocates they mean it and teach it for a reason.

Share this post


Link to post
Share on other sites

NurseGirl525 is a ASN, RN and specializes in ICU.

3,663 Posts; 32,380 Profile Views

I see this in my job daily. I had 2 last night as a matter of fact. Do not underestimate what a fall can do to an elderly person.

This case study is trying to teach you something. She's 84, and fell. Addiction is not your first concern here. You are falling into the trap that I often see amongst even experienced nurses where they fear giving a pain med causes addiction.

Read up on pain medication and addiction first off all. From your nursing books, not the Internet. Second, look at the amount of medication she is prescribed and how often. Look up morphine and the pharmacology of it and it's dosing. Third, why is the Ativan prescribed? Look at the age and the injury. How does this injury affect an 84 year old? What is going on in the mind of this woman?

You are missing the boat by describing her as needy and whiny. If your beloved pet fell and broke bones, would you let him lie there crying and in horrible pain? I doubt it. Why is it ok to do the same to grandma and then think she's whiny and seeking drugs?

Share this post


Link to post
Share on other sites

loriangel14 is a RN and specializes in Acute Care, Rehab, Palliative.

1 Follower; 6,923 Posts; 36,376 Profile Views

My experience has been that morphine is more effective if given with the Ativan. Addiction is not a concern here. This patient is elderly and in pain. Saying she is whiny is inappropriate . If the Ativan is ordered IV the morphine should've been too.

Share this post


Link to post
Share on other sites

1 Post; 126 Profile Views

I would suggest the Ativan be given orally TID and HS and something like Vocodin for her pain.

Morphine wears off too fast. IM Demerol50-75 as needed.

Share this post


Link to post
Share on other sites

Kuriin has 2 years experience as a BSN, RN and specializes in Emergency.

965 Posts; 8,683 Profile Views

This is an elderly woman. I don't think you would give morphine and ativan at the same time, but there should still be medication for breakthrough pain. As someone mentioned earlier, is this a long acting morphine or short acting?

Share this post


Link to post
Share on other sites
×